Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 27, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 1, 2012, 2:44 AM EST for Cocke County, Sevier County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2012, 2:44 AM EST (07:44 UTC)
- Expired
- Mar 1, 2012, 3:15 AM EST
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 3:00 AM EST | TSTM WND DMG | Cosby, TN | FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 355 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
736
WUUS54 KMRX 010744
SVRMRX
TNC029-155-010815-
/O.NEW.KMRX.SV.W.0027.120301T0744Z-120301T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 AM EST THU MAR 1 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 315 AM EST
* AT 243 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF WATERVILLE...OR 11 MILES SOUTH OF NEWPORT...AND MOVING EAST
AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
HARTFORD...DEL RIO AND ROUND MOUNTAIN.
LAT...LON 3558 8358 3590 8335 3591 8332 3590 8331
3592 8329 3599 8310 3594 8289 3587 8289
3577 8299 3578 8308 3576 8314 3572 8319
3572 8324 3565 8330 3566 8334 3559 8346
TIME...MOT...LOC 0744Z 272DEG 41KT 3580 8323
$$
171 follow-up statement
093
WWUS54 KMRX 010801
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 AM EST THU MAR 1 2012
TNC029-155-010815-
/O.CON.KMRX.SV.W.0027.000000T0000Z-120301T0815Z/
COCKE TN-SEVIER TN-
301 AM EST THU MAR 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EST
FOR SEVIER AND COCKE COUNTIES...
AT 253 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR PITTMAN
CENTER...OR NEAR GATLINBURG...MOVING EAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
COSBY...HARTFORD...ROUND MOUNTAIN AND DEL RIO.
LAT...LON 3558 8358 3590 8335 3591 8332 3590 8331
3592 8329 3599 8310 3594 8289 3587 8289
3577 8299 3578 8308 3576 8314 3572 8319
3572 8324 3565 8330 3566 8334 3559 8346
TIME...MOT...LOC 0801Z 272DEG 41KT 3575 8334
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 12:30 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 1, 12:30 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1230 AM EST THU MAR 1 2012 .AVIATION...A COLD FRONT IS MOVING THROUGH EAST TENNESSEE LATE TONIGHT BRINGING MVFR CONDITIONS AND THUNDERSTORMS TO NORTHEAST TENNESSEE ALONG WITH GUSTY SOUTHWEST WINDS AT THE BEGINNING OF THE TAF PERIOD AT TRI. VISIBILITY COULD BECOME LOWER THAN MVFR BRIEFLY AT TRI WITH STRONGER STORMS IN NEXT HOUR. IMPROVING CONDITIONS BETWEEN 8 AND 12Z AS SHOWERS AND STORMS MOVE OUT. SKIES CLEARING AFTER 12Z THURSDAY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, Feb 29, 9:16 AM EST, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 916 AM EST WED FEB 29 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011430- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH... AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST STORMS. A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING. THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR AREA. LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR MASS BECOMES MORE STABLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT. THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND THEN AGAIN ON FRIDAY NIGHT. TG
In the hours before
Special weather statement, Mar 1, 12:29 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1229 AM EST THU MAR 1 2012 TNZ014>016-037>039-010615- CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-UNION TN- 1229 AM EST THU MAR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...HAMBLEN... GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 115 AM EST... AT 1224 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF SURGOINSVILLE TO MAYNARDVILLE...AND MOVING EAST AT 50 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE... ROGERSVILLE...MORRISTOWN...BEAN STATION...SURGOINSVILLE... RUSSELLVILLE...KLONDIKE...JOPPA...OKOLONA...BUFFALO SPRINGS... MOORESBURG...CHURCH HILL...MOUNT CARMEL...ST. CLAIR...KEPLER... MCCLOUD...ALPHA...BULLS GAP AND LOWLAND. MJB
Local storm report, Mar 1, 12:50 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1250 AM EST THU MAR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG GATE CITY 36.64N 82.58W
03/01/2012 SCOTT VA 911 CALL CENTER
POSSIBLE TORNADO DAMAGE IN GATE CITY. A FEW TREES AND
POWER LINES DOWN. A SMALL STORAGE SHED WAS DESTROYED AND
A MOBILE HOME ROOF WAS BLOWN OFF.
&&
KGUILLETLocal storm report, Mar 1, 12:51 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 AM EST THU MAR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL SUNBRIGHT 36.24N 84.67W
02/29/2012 E0.25 INCH MORGAN TN 911 CALL CENTER
PEA SIZED HAIL...REPORTED BY DISPATCH.
0611 PM FUNNEL CLOUD 2 WSW COEBURN 36.93N 82.50W
02/29/2012 WISE VA PUBLIC
PUBLIC REPORTED A WALL CLOUD ALONG WITH A SMALL FUNNEL
NEAR LONESOME PINE RACEWAY.
0710 PM HAIL RUTLEDGE 36.27N 83.52W
02/29/2012 E0.25 INCH GRAINGER TN TRAINED SPOTTER
SPOTTER REPORTED PEA-SIZED HAIL NEAR RUTLEDGE.
0725 PM TSTM WND GST 2 S LENOIR CITY 35.77N 84.27W
02/29/2012 E50.00 MPH LOUDON TN TRAINED SPOTTER
0725 PM FUNNEL CLOUD 4 W GREENBACK 35.65N 84.25W
02/29/2012 LOUDON TN 911 CALL CENTER
FUNNEL CLOUD REPORTED NEAR CHILHOWEE LAKE.
0730 PM HAIL GREENBACK 35.65N 84.18W
02/29/2012 E0.25 INCH LOUDON TN 911 CALL CENTER
PEA SIZED HAIL IN DOWNTOWN GREENBACK.
0740 PM HAIL 4 S MARYVILLE 35.69N 83.97W
02/29/2012 E1.75 INCH BLOUNT TN AMATEUR RADIO
0750 PM HAIL TOWNSEND 35.68N 83.75W
02/29/2012 E1.00 INCH BLOUNT TN TRAINED SPOTTER
0755 PM HAIL WEARS VALLEY 35.71N 83.66W
02/29/2012 E1.50 INCH SEVIER TN PUBLIC
0802 PM TSTM WND DMG 7 SW PIGEON FORGE 35.72N 83.65W
02/29/2012 SEVIER TN 911 CALL CENTER
DISPATCH REPORTED A FEW TREES DOWN ON WALDENS CREEK ROAD.
1055 PM HAIL 15 SW JELLICO 36.42N 84.32W
02/29/2012 E0.50 INCH CAMPBELL TN PUBLIC
PEA TO MARBLE SIZE HAIL.
1205 AM TSTM WND DMG GATE CITY 36.64N 82.58W
03/01/2012 SCOTT VA 911 CALL CENTER
POSSIBLE TORNADO DAMAGE IN GATE CITY. A FEW TREES AND
POWER LINES DOWN. A SMALL STORAGE SHED WAS DESTROYED AND
A MOBILE HOME ROOF WAS BLOWN OFF.
&&
KGUILLETSpecial weather statement, Mar 1, 12:51 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1251 AM EST THU MAR 1 2012 TNZ017-018-046-010630- JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN- 1251 AM EST THU MAR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN CARTER...JOHNSON AND SULLIVAN COUNTIES UNTIL 130 AM EST... AT 1250 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRISTOL TN...MOVING EAST AT 45 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL TN...MOUNTAIN CITY...SOUTH HOLSTON DAM...SADIE...HARR...SHADY VALLEY...NEVA AND LAUREL BLOOMERY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DGS
Local storm report, Mar 1, 1:42 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 AM EST THU MAR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG 1 W GATE CITY 36.64N 82.60W
03/01/2012 SCOTT VA 911 CALL CENTER
POSSIBLE TORNADO DAMAGE IN GATE CITY. A FEW TREES AND
POWER LINES DOWN. A SMALL STORAGE SHED WAS BLOWN INTO THE
ROAD AT BENTON DR AND STARNES ST. A PORCH COLLAPSED THAT
WAS ATTACHED TO THE BACK OF A MOBILE HOME ON DANIEL BOONE
RD.
&&
KGUILLETSpecial weather statement, Mar 1, 2:01 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 201 AM EST THU MAR 1 2012 TNZ040-041-068-070>074-084-086-087-010745- BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-LOUDON TN-MEIGS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST MONROE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN- 201 AM EST THU MAR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...COCKE... MONROE...MEIGS...JEFFERSON AND LOUDON COUNTIES UNTIL 245 AM EST... AT 154 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANDRIDGE TO 6 MILES NORTHWEST OF SWEETWATER...AND MOVING EAST AT 35 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SWEETWATER... ALCOA...MADISONVILLE...SEVIERVILLE...MARYVILLE...NEWPORT... GATLINBURG...EAGLETON VILLAGE...PIGEON FORGE...SEYMOUR... FRIENDSVILLE...MOUNT VERNON...WILDWOOD...TELLICO PLAINS...COKER CREEK...VONORE...TARIFFVILLE...CLOVER HILL...CHESTNUT HILL AND GREENBACK. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 7:20 PM EST | Tornado Warning | MRX | Blount, Loudon, Monroe, Sevier | 40 min |
| Feb 29, 7:58 PM EST | Severe Thunderstorm Warning | MRX | Blount, Cocke, Sevier | 17 min |
| Feb 29, 10:46 PM EST | Severe Thunderstorm Warning | MRX | Campbell, Scott | 29 min |
| Feb 29, 11:02 PM EST | Tornado Warning | MRX | Campbell, Claiborne, Scott, Union | 43 min |
| Feb 29, 11:39 PM EST | Severe Thunderstorm Warning | MRX | Hawkins | 36 min |
| Feb 29, 11:50 PM EST | Tornado Warning | MRX | Hawkins, Sullivan | 25 min |
| Mar 1, 12:12 AM EST | Tornado Warning | MRX | Sullivan | 33 min |
| Mar 1, 1:16 AM EST | Areal Flood Advisory | MRX | Sullivan | 119 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.